Sunday, 30 March 2014

How do you know whether the ECP treatment is working?

It has been roughly a couple of months since I last mentioned how my skin GVHD is responding to ECP, and in that time I've had a further three treatments, bringing me to a grand total of twelve; The next is due to start in just over two weeks on the 15th of April (day +439). During that period, there have been some tweaks to how my skin GVHD is treated, but the real question is whether the ECP is actually working.

The Tweaks

You may remember that after my tenth ECP treatment I was hoping to reduce their frequency from two-weekly to four-weekly. However, when that time came, the doctor instead decided to try reducing their frequency to three-weekly, whilst also reducing my Ciclosporin (immune suppressant) dose from 50mg/day to 25mg/day. The reason being that my skin GVHD didn't quite look under sufficient control to make the jump from two-weekly to four-weekly, hence splitting the difference made more sense. In addition, I was asked to apply Hydrocortisone cream for a week on the back of my hands, and for a few days around my mouth, as the skin GVHD was worst there.

After my eleventh ECP treatment, the doctor decided to continue as is, but to amend my use of creams, as my skin was quite dry, flaky and itchy, with varying degrees of discolouration/redness: I was prescribed Betnovate cream for use on my arms and legs as they were the worst affected areas, as well as some Diprobase cream to help moisturise all of my skin. The Betnovate cream is roughly one hundred times stronger than the Hydrocortisone cream, and the Diprobase cream consists of such a high percentage of paraffin that it comes with a warning that it will make you flammable! (I had been using Aqueous cream, but the Diprobase cream is a stronger moisturiser.)

Note: As you might imagine, frequently applying creams over nearly all of your body can become a somewhat tedious process. For that reason, combined with a mixture of laziness, a desire not to be a greasy, flammable mess, and past experience that my skin seemed to recover without using quite as much/strong of a cream as the doctors often prescribed, I decided to try only using the Betnovate cream initially, whilst also increasing my use of the Aqueous cream. My thinking was that it would be easy to see whether it was working or not, and I could always step things up if I needed to do so. As it turned-out, my skin improved quite quickly, and I even managed to reduce my use of the Betnovate cream a bit further, by sometimes using Aqueous cream instead.

After my twelfth ECP treatment, my skin was still slightly dry in places, but definitely better than three weeks prior, hence the doctor decided to try stopping my Ciclosporin (immune suppressant) altogether and reducing the frequency of my ECP treatments to four-weekly. As a result of the former, I could also stop taking my daily 5mg dose of Amlodipine, as it had originally been prescribed to help reduce my blood pressure, as the Ciclosporin had been making it a bit high. A week later, when having the routine blood tests and line flush, I asked the nurse to check my blood pressure, and it was was about 120 over 80, i.e. pretty much perfect. My pulse was still around 100bpm at rest though, which is a bit on the high side, and the most recent theory was that the Amlodipine was responsible for that, but it now seems like that's not the case.

Note: My twelfth ECP treatment was also my second three-monthly review, hence it was time for another lung function test, where I'd once again be complimented on my ability to breath normally, and a trip to the medication illustration department, where nearly all of my skin, as well as the inside of my mouth, would be photographed. I'm yet to hear the results of those, but I suspect the doctor will say they were fine.

The Real Question

Despite having had six months of ECP treatment now, it's still quite hard to say how much of a difference it alone is making to my skin GVHD. The reason being that the only way to even attempt to determine the answer to that question is to compare how my skin looked and felt six months ago with how it is today, whilst at the same time factoring in the changes that have been made in how the GVHD is being treated.

From my recollection, I would say that my skin itself is slightly worse than it was when I started the ECP treatment, as it looked and felt pretty much normal six months ago, due to the Ciclosporin (immune suppressant) and Prednisolone (steroid) medications working their magic, but it is slightly drier and flakier today. However, during that period, I have gradually reduced the medications, such that I've now stopped the Ciclosporin altogether and I'm taking precisely half of the dose of the Prednisolone. You can see exactly when and to what dose those medications were reduced, as well as when each of my ECP treatments started in the graph (and underlying tables) below:

Immune Suppression - Tapering Ciclosporin & Prednisolone with Extracorporeal Photopheresis (ECP)

From the above alone, you would likely conclude that the ECP treatment is making a difference, as even though my skin is slightly worse, the reduction in the medications is much more significant. However, for a couple of reasons, that's not really the whole picture. The first reason is that I would say that my skin is probably more similar now to how it was when I was only taking 20mg/day of Prednisolone, i.e. no Ciclosporin tablets or ECP treatments, hence in that respect the Ciclosporin is irrelevant. The second is that even though my Prednisolone dose is now precisely half of where I started, it hasn't been replaced by ECP alone, as I'm now frequently using Aqueous, Cetraben and Betnovate creams. (The latter being a quite strong topical steroid.)

In other words, once you take everything into account, I've essentially replaced the reduction in my Prednisolone dose with a combination of ECP and various creams. Unfortunately, that leaves the somewhat tricky question of how much the ECP and the various creams are individually contributing to the treatment of my skin GVHD. I did actually ask one of the doctors that very question, but it was clear from the smile and a slight shrugging of the shoulders that I got in response that no-one really knows. All I can say is that I have noticed that if I don't keep frequently applying the creams, it doesn't take all that long before my skin gradually starts to get worse, but at the same time it does seem like it takes longer now than before I started the ECP treatment.